Winter Storm, Emmet
- When
- November 20, 10:00 AM CST to 10:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Low pressure was working its way off the Rockies and eastward along the Nebraska/Kansas border through the day Friday (20th). Ahead of the surface low pressure, the state primarily remained in easterly to southeasterly flow, but was able to boost dewpoints up into the upper 20s and low 30s.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure was working its way off the Rockies and eastward along the Nebraska/Kansas border through the day Friday (20th). Ahead of the surface low pressure, the state primarily remained in easterly to southeasterly flow, but was able to boost dewpoints up into the upper 20s and low 30s. Mid-morning Friday the low pressure center remained in south-central Nebraska, but snowfall was beginning in northwest Iowa in conjunction with a theta-e push. Through the day the low pressure center moved eastward near the Nebraska-Kansas border before taking a southeast turn in the late afternoon and across northeast Kansas. All the while, snowfall spread eastward across the northern half of Iowa. Heaviest snowfall generally fell between 18z Friday and 06z Saturday. By late morning Saturday snowfall had exited the state.
In the end, a swath of snowfall of 6-12 inches ran across the northern third to half of the state. Greatest amounts resided in northwest Iowa, but within our CWA greatest amounts were 13 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 20, 5:50 AM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 550 AM CST FRI NOV 20 2015 .SHORT TERM /TODAY/... ISSUED AT 339 AM CST FRI NOV 20 2015 WATER VAPOR SHOW THE SHORTWAVE THAT WILL AFFECT IOWA QUITE WELL. THE WAVE SORT OF HAS A DOUBLE STRUCTURE TO IT AND IS CURRENTLY OVER THE ROCKIES AND WILL BE INTO WESTERN IOWA BY MID TO LATE AFTERNOON. VERY STRONG FORCING AHEAD OF THIS FEATURE WILL WORK INTO IOWA BY 18Z. CLOUDS WILL BE ON THE INCREASE THIS MORNING AND WHILE PRECIP CHANCES WILL BE LOW AND MAINLY CONFINED TO THE NORTH...THEY WILL RAMP UP QUICKLY IN THE AFTERNOON. THE MODELS HINT AT TWO AREAS OF PRECIP...LIKELY ASSOCIATED TO THE DISTINCT NORTHERN AND SOUTHERN PORTIONS OF THE WAVE THAT APPEARS ON WATER VAPOR. PREVIOUS MODEL RUNS OF THE GFS AND TO SOME EXTENT THE HI-RES MODELS HAD TWO AREAS OF FORCING...ONE ACROSS THE HIGHWAY 20 CORRIDOR AND ONE ACROSS SOUTHERN IOWA BUT THE 00Z RUNS HAVE BLURRED THIS FEATURE AND JUST HAVE A LARGE HOMOGENEOUS AREA OF FORCING LIFTING ACROSS THE STATE. STILL THINK THERE WILL BE TWO AREAS OF PRECIP THOUGH AND AS SUCH...HIGHER QPF AMOUNTS ACROSS SOUTHERN IOWA THAN PREVIOUSLY THOUGHT. HOWEVER TEMPS WILL BE A LITTLE WARMER ACROSS THE FAR SOUTH SO PRECIP SHOULD BE RAIN FOR A LONGER PERIOD OF TIME. TEMPERATURES ALOFT HOWEVER ARE VERY COLD SO AT LEAST ACROSS THE NORTH AND CENTRAL...PRECIP SHOULD BE SNOW OR AT MOST A VERY QUICK CHANGEOVER FROM RAIN TO SNOW WITH SNOW AMOUNTS OF SEVERAL INCHES ALREADY BY 00Z. THERE IS ADMITTEDLY SOME CONCERN WITH WARM ROAD/GROUND TEMPS PRODUCING SOME MELTING AND HINDERING TOTAL ACCUMULATIONS HOWEVER WITH THE DEEP COLD AIR ALOFT AND COOLING WITH THE MODERATE TO HEAVY AT TIMES SNOWFALL ANY MELTING SHOULD BE MINIMAL. LATEST ANALYSIS HAS TRACK OF HEAVIER SNOW JUST A BIT FURTHER SOUTH. AS SUCH WE NEEDED TO ADD A TIER OF COUNTIES TO THE WARNING ACROSS OUR SOUTH AND ALSO PUT AN ADVISORY BORDERING THE WARNING FOR SLIGHTLY LESS SNOW ACCUMULATIONS. ANOTHER CONCERN ARE FOR STRONG WINDS ON THE BACK SIDE OF THIS SYSTEM. AS THE WAVE LIFTS OUT LATER THIS EVENING AND TONIGHT NORTH TO NORTHWEST WIND AT 15 TO 25 MPH WILL FOLLOW CAUSING AT LEAST SOME BLOWING AND DRIFTING OF SNOW. QPF HAS BEEN A BIT OF A HEADACHE AS IT REALLY VARIES BETWEEN MODELS BUT IN GENERAL MORE THAN A HALF INCH OF LIQUID IS FORECAST TO FALL AND WITH SNOW RATIOS FROM 13:1 TO AROUND 15:1 THERE SHOULD BE A BELT OF 7 TO 9 INCHES MOST LIKELY BETWEEN THE HIGHWAY 20 AND 30 CORRIDORS. THE BULK OF THE SNOW WILL FALL BETWEEN 3 PM AND 9 PM BEFORE TAPERING OFF SOME BUT SOME OF THE MODELS ARE INDICATING THAT THE SURFACE LOW MAY DEEPEN ACROSS THE SOUTHEAST. THIS WOULD MAINLY AFFECT EASTERN IOWA BUT HIGHER DEF ZONE PRECIP COULD AFFECT OTTUMWA AND OTHER LOCATIONS ACROSS OUR SOUTHEAST...WHICH WAS ANOTHER REASON WE DROPPED THE WARNING ONE MORE TIER OF COUNTIES. FIRST WINTER STORM OF THE SEASON WILL BE AN INTERESTING ONE. .LONG TERM /TONIGHT THROUGH THURSDAY/... ISSUED AT 339 AM CST FRI NOV 20 2015 THE BEGINNING OF THE LONG TERM WILL BE QUITE EVENTFUL AS A WINTER STORM WILL BE IN FULL SWING ACROSS MUCH OF THE STATE. AFTERWARDS...THE FIRST FRIGID TEMPERATURES OF THE SEASON SET IN FOR THE WEEKEND. EARLY WEEK WILL BE PLEASANT BY SEASON STANDARDS...PRIOR TO A POTENTIAL MESSY THANKSGIVING DAY AND BLACK FRIDAY. FRI EVENING THROUGH SAT MORNING...BY FRIDAY EVENING A NUMBER OF FORCING MECHANISMS WILL HAVE COME TOGETHER TO PROVIDE THE STATE WITH BOUTS OF MODERATE TO HEAVY SNOWFALL. ONCE AGAIN...PICK YOUR FORCING AND IT IS LIKELY TO PLAY A ROLE IN THIS EVENT. BY THIS POINT...FORCING FROM THETA-E/WAA...FRONTOGENESIS...UPPER LEVEL/QG...AND ISENTROPIC LIFT WILL ALL BE WORKING IN CONJUNCTION TO RESULT IN RATHER IMPRESSIVE LIFT. THE BEST OVERLAP OF LIFTING MECHANISMS LIES IN THE LOWER LEVELS...AROUND AND BELOW 700MB...WHICH JIVES WITH CURRENT SNOWFALL/PRECIP LOCATION. IN GENERAL...ONE OF MORE IMPRESSIVE THINGS TO NOTE WITH THIS SYSTEM IS DEPTH OF THE FORCING AND THE OVERLAP OF BOTH THE THERMODYNAMIC AND KINEMATIC FACTORS. A COUPLE OF FACTORS THAT MAY INHIBIT AT LEAST SOME SNOWFALL ACCUMULATIONS AS THE SYSTEM TRACKS E/SE WILL BE THE SATURATING OF LOW LEVELS...GROUND/SOIL TEMPERATURES...AND THE RAIN/SNOW TRANSITION. LOOKING AT THE LOW LEVELS FIRST...DRY AIR UP TO AROUND 750-800MB WILL HAVE TO BE SATURATED FROM THE TOP DOWN GIVEN THE LACK OF LOW LEVEL MOISTURE TRANSPORT. AS SUCH...SNOWFALL ONSET MAY BE DELAYED...HOWEVER GIVEN THE SIGNIFICANT LIFT IN PLACE...SATURATION SHOULD BE FAIRLY QUICK. CURRENTLY 4 INCH SOIL TEMPERATURES RESIDE IN THE LOW 40S...AND MAY AIDE IN SOME SNOW MELT PRIOR TO STICKING TO THE GROUND. HOWEVER...WITH CLOUD COVER EXPECTED THROUGH THE DAY AND BELOW FREEZING TEMPERATURES...SURFACE TEMPERATURES MAY NOT RISE MUCH...IF AT ALL AND LIMIT ANY INITIAL MELTING. LASTLY...TEMPERATURES WILL WARRANT A RAIN/SNOW TRANSITION ACROSS SOUTHERN IOWA THAT WILL LIKELY BE QUICK GIVEN COLD TEMPERATURES QUICKLY MOVING IN. CONFIDENCE IN LOCATION AND TIMING OF THE TRANSITION IS SOMEWHAT LOW DUE TO NOW KNOWING HOW QUICKLY THE COLUMN WILL SATURATE/EVAPORATIVELY COOL AND ULTIMATELY HOW WARM THE SOUTH WILL GET. REGARDLESS OF THE FACTORS ABOVE...SIGNIFICANT SNOWFALL IS EXPECTED ACROSS LARGE PORTIONS OF IOWA...AND WILL RESULT IN HAZARDOUS TRAVEL...INCLUDING DURING EVENING COMMUTES. SAT AFTERNOON AND ONWARD...THE PREVIOUSLY OUTLINED SYSTEM WILL MOVE OUT QUICKLY...AND LEAVE IN ITS WAKE COLD TEMPERATURES ALONG WITH THE SNOW. WEEKEND TEMPS WILL GENERALLY STRUGGLE TO GET ABOVE FREEZING FOR MUCH OF THE STATE...INCLUDING LOWS SUNDAY MORNING IN THE SINGLE DIGITS FOR MUCH OF THE NORTHERN HALF OF THE STATE. TO BEGIN THE WEEK FLOW WILL TRANSITION FROM ROUGHLY ZONAL TO SOUTHWESTERLY BY MID WEEK...RESULTING IN HIGHS BACK INTO THE 40S AND LOW 50S. THANKSGIVING AND BLACK FRIDAY MAY SEE SOME TRICKY WEATHER WITH RAIN/SNOW POSSIBLE. GIVEN GOOD MODEL CONSENSUS THAT FAR OUT FOR A FEW RUNS NOW...IT MAY BE PRUDENT TO EXAMINE POTENTIAL TRAVEL HAZARDS AND BUMPS IN POPS IN THE COMING CYCLES. && .AVIATION...20/12Z ISSUED AT 550 AM CST FRI NOV 20 2015 CIGS FORECAST TO BECOME IFR BETWEEN 18Z TO 21Z WEST AND AFT 21Z EAST AND LIFR AFT 00Z. EXPECTING AT LEAST PERIODS OF 1/2SM SN ACROSS ALL TAF LOCATIONS. ACCUMULATING SNOWFALL MOST LOCATIONS...ESPECIALLY KFOD...KALO... KDSM...LESSER AT KMCW. KOTM MAY SEE IMPACTS INCREASE BETWEEN 02-12Z 11/22. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 6 AM CST SATURDAY FOR AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO- DALLAS-FRANKLIN-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON- MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-WORTH. WINTER STORM WARNING FROM 10 AM THIS MORNING TO 6 AM CST SATURDAY FOR CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO- WRIGHT. WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM CST SATURDAY FOR ADAIR-ADAMS-CASS-UNION. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY FOR APPANOOSE-CLARKE-DAVIS-LUCAS-MONROE-WAPELLO-WAYNE. && SHORT TERM...FAB LONG TERM...CURTIS AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 359 AM CST FRI NOV 20 2015 IAZ092>094-211000- TAYLOR-RINGGOLD-DECATUR- 359 AM CST FRI NOV 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH AN INCH OR TWO OF SNOW MAY BEEN SEEN THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL REPORTS ARE ALWAYS APPRECIATED. IAZ070-071-081>086-095>097-211000- CASS-ADAIR-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 359 AM CST FRI NOV 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL REPORTS ARE ALWAYS APPRECIATED. IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-211000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MADISON-WARREN-MARION-MAHASKA- 359 AM CST FRI NOV 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL REPORTS ARE ALWAYS APPRECIATED. CURTIS
The national radar mosaic for the moment the first event began.
31 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605075, 605076, 605077, 605078, 605079, 605080, 605081, 605082, 605083, 605084, 605086, 605173, 605085, 605087, 605088, 605089, 605090, 605091, 605092, 605093, 605094, 605095, 605096, 605097, 605098, 605099, 605100, 605101, 606215, 606216, 606217.